Jump to content
ACN Latitudes Forums

Why would a med change bring bartonella rash out


lismom
 Share

Recommended Posts

If anyone has any comments I would love to hear them. My son was on rifampin with mino to treat bart for about nine months. His body needed a break from rifampin. Getting depressed and seemed sicker. LLMD thought that lyme may be coming out more now so time to switch meds. I am puzzled as to why changing to augmentin xr and staying on mino would bring out the bart rash full force again. It had faded. Thanks, kathy

Link to comment
Share on other sites

I going to pretend it is my kid in this situation and answer: The Rifampin was treating the Bart (or at the very least suppressing it - but hopefully more than that). Removing the Rifampin is allowing the Bart to regain its' foot hold. The Bart rash means you need to substitute with another antibiotic that is also really good for Bart such as Cipro or better yet Levaquin. Some docs will not prescribe Levaquin to kids. Augmentin XR will not touch Bartonella. Minocycline is "o.k." for Bartonella but not enough.

 

When treating Bartonella it is crucial to use a combo antibiotic approach as resistance builds up pretty fast.

 

In my child's situation he was on 3,000 mg to 4,000 mg of Augmentin XR for 6 months and it never touched his obvious Bartonella rash or his Bartonella symptoms. I am a little concerned that your child might now be getting the Bartonella coverage needed (as evidenced by the return of the rash). So far, my ds15 is doing well on continuous Rifampin and Azithromycin (Mon. thru Fri.) with Tindamax on weekends. If your child really can't take Rifampin anymore I would encourage you to talk with your doc about Cipro or Levaquin (if possible).

 

Hope you are o.k. with such a "blunt" response. Good Luck - I think the Bartonella is coming back in full force.

Edited by RNmom
Link to comment
Share on other sites

I going to pretend it is my kid in this situation and answer: The Rifampin was treating the Bart (or at the very least suppressing it - but hopefully more than that). Removing the Rifampin is allowing the Bart to regain its' foot hold. The Bart rash means you need to substitute with another antibiotic that is also really good for Bart such as Cipro or better yet Levaquin. Some docs will not prescribe Levaquin to kids. Augmentin XR will not touch Bartonella. Minocycline is "o.k." for Bartonella but not enough.

 

When treating Bartonella it is crucial to use a combo antibiotic approach as resistance builds up pretty fast.

 

In my child's situation he was on 3,000 mg to 4,000 mg of Augmentin XR for 6 months and it never touched his obvious Bartonella rash or his Bartonella symptoms. I am a little concerned that your child might not be getting the Bartonella coverage needed (as evidenced by the return of the rash). So far, my ds15 is doing well on continuous Rifampin and Azithromycin (Mon. thru Fri.) with Tindamax on weekends. If your child really can't take Rifampin anymore I would encourage you to talk with your doc about Cipro or Levaquin (if possible).

 

Hope you are o.k. with such a "blunt" response. Good Luck - I think the Bartonella is coming back in full force.

 

 

Update: I felt a bit guilty about firing off such a "blunt" response to your question. I edited it (above) and just want to encourage you to discuss another antibiotic to substitute for the Rifampin that you needed to stop. (see above)

 

I "panicked" when I originally read your question. We just tried a 2 day break from Rifampin (to try "pulse therapy") and my son's Bartonella symptoms surged back very quickly (and he has been on Rifampin for almost 6 months now). It takes a long time to treat Bartonella. The organisms replicate very quickly so "pulling up short" on antibiotic treatment raises the possibility that a resistant strain will emerge.

 

I do not mean to be scary - just want to get the info. out to you. I hope that you are able to sort things out.

Edited by RNmom
Link to comment
Share on other sites

What about following up with antibody testing to see if it has receded? We also stopped rifampin (after 5 months) due to liver issue, but a simultaneous antibody test showed that he was just about negative (he'd been positive and was now on the upper end of normal).

 

He actually did great for the 10 days off all meds. A little bit of anxiety came back after almost two weeks. He's been off rifampin now for about 3 weeks and seems to be doing okay. Any thoughts you can send my way?

I going to pretend it is my kid in this situation and answer: The Rifampin was treating the Bart (or at the very least suppressing it - but hopefully more than that). Removing the Rifampin is allowing the Bart to regain its' foot hold. The Bart rash means you need to substitute with another antibiotic that is also really good for Bart such as Cipro or better yet Levaquin. Some docs will not prescribe Levaquin to kids. Augmentin XR will not touch Bartonella. Minocycline is "o.k." for Bartonella but not enough.

 

When treating Bartonella it is crucial to use a combo antibiotic approach as resistance builds up pretty fast.

 

In my child's situation he was on 3,000 mg to 4,000 mg of Augmentin XR for 6 months and it never touched his obvious Bartonella rash or his Bartonella symptoms. I am a little concerned that your child might not be getting the Bartonella coverage needed (as evidenced by the return of the rash). So far, my ds15 is doing well on continuous Rifampin and Azithromycin (Mon. thru Fri.) with Tindamax on weekends. If your child really can't take Rifampin anymore I would encourage you to talk with your doc about Cipro or Levaquin (if possible).

 

Hope you are o.k. with such a "blunt" response. Good Luck - I think the Bartonella is coming back in full force.

 

 

Update: I felt a bit guilty about firing off such a "blunt" response to your question. I edited it (above) and just want to encourage you to discuss another antibiotic to substitute for the Rifampin that you needed to stop. (see above)

 

I "panicked" when I originally read your question. We just tried a 2 day break from Rifampin (to try "pulse therapy") and my son's Bartonella symptoms surged back very quickly (and he has been on Rifampin for almost 6 months now). It takes a long time to treat Bartonella. The organisms replicate very quickly so "pulling up short" on antibiotic treatment raises the possibility that a resistant strain will emerge.

 

I do not mean to be scary - just want to get the info. out to you. I hope that you are able to sort things out.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...